Question Of The Day #45

question of the day

Which of the following is the most appropriate next step in management for this patient’s condition?

This patient presents to the Emergency Department with altered mental status.  This presenting symptom can be due to a large variety of etiologies, including hypoglycemia, sepsis, toxic ingestions, electrolyte abnormalities, stroke, and more.  The management and evaluation of a patient with altered mental status depends on the primary assessment of the patient (“ABCs”, or Airway, Breathing, Circulation) to identify any acute life-threatening conditions that need to be managed emergently, the history, and the physical examination.  One mnemonic that may help in remembering the many causes of altered mental status is “AEIOUTIPS”.  The table below outlines this mnemonic.

ALTERED MENTAL STATUS

This patient’s altered mental status is likely due to a post-ictal state after a first-time seizure.  A seizure occurs when the brain is in a state of neuronal hyperactivity.  First time seizures can be caused by a variety of factors, such as hypoxia, hyperthermia, hypoglycemia, traumatic brain injury, brain tumors, meningitis, encephalitis, hyponatremia, or alcohol withdrawal.  It can sometimes be difficult to differentiate a seizure from a syncopal episode.  Both conditions cause loss of consciousness and both may include body convulsions.  Details that support a diagnosis of seizure over syncope include bowel or bowel incontinence, tongue biting, and confusion after regaining consciousness (post-ictal state).

Management of a patient having a seizure should focus initially on the ABCs (Airway-Breathing-Circulation) and terminating the seizure.  This involves first repositioning the patient to prevent aspiration.  A common maneuver is rolling the patient in the lateral decubitus position, performing a jaw thrust, and suctioning the airway (Choice C).  Administration of IM haloperidol (Choice A) is unlikely to terminate the seizure as it is an antipsychotic, not an antiepileptic medication.  Obtaining a 12-lead EKG (Choice D) is an important aspect of evaluating a patient with a potential seizure, however, the next best step in this seizing patient should focus on the ABCs and terminating the seizure.  Endotracheal intubation (Choice B) may be necessary in this patient to protect the airway, but patient repositioning (Choice C) and antiepileptic (i.e., benzodiazepines) administration are important initial steps prior to considering intubation.  The best next step in this scenario is Choice C.

 Correct Answer: C

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #45," in International Emergency Medicine Education Project, July 9, 2021, https://iem-student.org/2021/07/09/question-of-the-day-45/, date accessed: October 17, 2021

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.